Thunderstorm Wind, Albemarle
- When
- July 30, 5:12 PM EST
- Where
- Albemarle County, 2.75 mi S of Ivy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.011, -78.609
Branches were down due to thunderstorm winds gusts.
A trough of low pressure triggered showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure triggered showers and thunderstorms. An isolated thunderstorm produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 2:10 PM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT MON JUL 30 2012 .SYNOPSIS... HIGH PRESSURE WILL MOVE EASTWARD INTO THE ATLANTIC TODAY. LOW PRESSURE ALOFT WILL BECOME ENTRENCHED ALONG THE EASTERN SEABOARD THIS WEEK AS A WARM AND HUMID AIRMASS PERSISTS ACROSS THE REGION. && .NEAR TERM /THROUGH TUESDAY/... SFC HIPRES WILL MOVE NEWD THIS AFTN AS A MID-LVL TROF DVLPS ALONG THE APLCNS. THE MID-LVL TROF WILL MOVE VERY LITTLE THRU TUE. LGT ELY LOW-LVL FLOW AND VERY WEAK WLY MID-LVL FLOW WILL DO LITTLE TO DISLODGE THE MOIST LOW-LVL AMS IN PLACE. THE FRONT ALSO WILL MOVE VERY LITTLE DURG THIS TIME. ALTHOUGH LOW LVLS FEATURE A DP MSTR PROFILE AND STEEP LAPSE RATES...STRONG H7 INVERSION WILL LMT ANY DP CNVCTV DVLPMT AND LKLY WILL PRECLUDE ANY SVR POTL. BUT LOCALIZED FLASH FLOODING MAY POSE A THREAT OWING TO XPCD VERY SLOW STORM MOTIONS. AIDED BY MODEST OROGRAPHIC LIFT AND SYNOPTIC UPWD MOTION...TSTMS XPCD TO FORM THIS AFTN IN THETA-E RDG FROM THE POTOMAC HIGHLANDS TO N-CNTRL MD AS SFC HIPRES VACATES THE RGN. ADDITIONAL SHWRS WILL OCCUR ALONG THE TIDAL POTOMAC RVR AND WRN SHORE OF THE MD CHSPK BAY. CVRG WILL BE MUCH SPARSER IN NATURE. SHWRS AND TSTMS WILL WANE LATE TNGT BUT WILL BCM RENEWED ON TUE. CLD CVR WILL BE MORE WDSPRD ON TUE...WHICH WILL LMT THE DIURNAL TEMP CURVE. MAXIMA LKLY WILL BE SLGTLY-BLW NRML IN THE LOW-MID 80S WITH MINIMA IN THE MID 60S-LWR 70S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE WX PATTERN OUTSIDE OF THE US/CANADA BORDER WILL NOT CHANGE MUCH OVER THE NEXT WEEK. FOR ABOUT THE NEXT WEEK...THE JET STREAM WILL STAY PARKED ROUGHLY OVER THE BORDER STATES. SEVERAL STORM SYSTEMS WILL DEVELOP OVER THE CANADIAN ROCKIES AND MOVE TOWARD THE GREAT LAKES...THEN PULL UP OVER NRN NEW ENGLAND AS THEY MOVE EAST. A LARGE BERMUDA HIGH OFF THE ATLC COAST WILL KEEP A WEAK FLOW OF MOISTURE AND WARM TEMPS PUSHING UP THE EASTERN SEABOARD. A SFC TROUGH CURRENTLY STATIONED ALONG THE EAST COAST WILL STAY IN THE SAME GENERAL AREA THIS WEEK INTO NEXT WEEK...KEEPING CHANCES FOR ISOLATED/SCATTERED TSTMS NEARLY EACH PERIOD OF THE CURRENT FORECAST. THE BERMUDA HIGH WILL KEEP THIS FEATURE FROM MAKING IT TOO FAR OFF THE COAST...AND BE THE FOCUS FOR DIURNAL CONVECTION EACH DAY. BETTER CHANCES AND MORE WIDESPREAD COVERAGE OF SHOWERS/TSTMS EXPECTED WHEN A COLD FRONT SWINGS THROUGH THE AREA. WED WILL BE ONE OF THOSE DAYS. WITH AN UPPER TROUGH GENERALLY STATIONED OVER THE EAST COAST THIS WEEK...TEMPS WILL BE MODERATED FROM SOME OF THE MORE TYPICALLY HOT CONDITIONS WE HAVE SEEN THIS SUMMER. HIGHS WILL STILL BE WARM BUT CLOSER TO AVERAGE...U80S/L90S. DEWPOINTS WILL STAY PARKED IN THE U60S/L70S EACH DAY...SO DAYTIME HIGHS AND OVERNIGHT LOWS WILL BE ABOUT THE SAME EACH DAY/NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... A COLD FRONT WILL PASS LATE IN THE WEEK AND ANOTHER EARLY NEXT WEEK. WITH THE SAME GENERAL WEATHER PATTERN AND AIRMASS... THUNDERSTORM CHANCES WILL INCREASE WITH EACH OF THESE FRONTAL PASSAGES. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... LGT ELY FLOW WILL REINFORCE A MOIST AMS ACRS THE RGN. MRNG MVFR CIGS WILL LIFT QUICKLY AND CONT TO EVOLVE INTO ROBUST CU FIELD BY LATE MRNG. ISOLD-SCT SHWRS AND TSTMS WILL IMPACT THE RGN THIS AFTN...BUT IMPACT AND TIMING OF ANY CNVCTN IS UNCERTAIN. CVRG SHOULD WANE TNGT...BUT SUB-VFR CIGS AND VSBYS MAY DVLP AS LGT ELY FLOW HELPS TO ADVCT MARINE LYR WWD. LIGHT WINDS AND ISOLATED TSTMS WILL BE IN THE NEIGHBORHOOD EACH DAY FOR THE NEXT SEVERAL DAYS. WED WILL BE A GOOD CHANCE FOR SCT CONVECTION...BUT MAINLY THE TYPICAL DIURNAL TSTMS. THU AND FRI WILL BE DRIER BUT STILL HAVE AT LEAST A LOW CHANCE AFTN/EVE TSTMS CLOSER TO THE BAY. A POTENT UPPER LOW WILL APPROACH THE AREA FROM THE GREAT LAKES THIS WEEKEND...MISSING JUST TO THE NORTH BUT WILL BRING SCATTERED TSTMS. && .MARINE... LGT ELY-SELY WIND XPCD THRU TUE ON THE WATERS AS SFC HIPRES VACATES NEWD BUT SFC FRONTAL BNDRY RMNS VIRTUALLY STALLED IN THE CAROLINAS AND SRN VA. ISOLD-SCT SHWRS AND TSTMS WILL BE PSBL DURG THIS TIME OWING TO WARM AND HUMID AMS IN PLACE. ANY DP CNVCTN WILL HAVE PSBLTY OF PRODUCING GUSTY WIND...BUT DEPTH SHOULD BE RATHER LMTD OWING TO H7 INVERSION. NO HEADLINES XPCD ATTM. DAILY SHOWERS AND TSTMS WILL BUILD ALONG THE SHORE OF THE MD BAY AND TIDAL POTOMAC RVR. ALTHOUGH UPPER-LEVEL FLOW AND SFC WINDS ARE WEAK...A SFC TROUGH WILL BE STATIONED ALONG THE EAST COAST AND WILL ALLOW FOR ISOLATED TSTMS EACH AFTN/EVE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && KRAMAR/GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 510 AM EDT MON JUL 30 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 310915- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 510 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-310915- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 510 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT MON JUL 30 2012 VAZ051-502-302115- CULPEPER VA-SOUTHERN FAUQUIER VA- 440 PM EDT MON JUL 30 2012 ...STRONG THUNDERSTORM TO AFFECT CULPEPER AND SOUTHERN FAUQUIER COUNTIES... AT 440 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF OPAL...MOVING WEST AT 10 MPH. LOCATIONS IMPACTED INCLUDE ALANTHUS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3853 7794 3863 7797 3862 7779 3855 7778 TIME...MOT...LOC 2040Z 080DEG 9KT 3858 7783 HTS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
504 PM EDT MON JUL 30 2012
WVZ501-502-302130-
WESTERN GRANT WV-EASTERN GRANT WV-
504 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT AND EASTERN GRANT
COUNTIES...
AT 504 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
SCHERR...MOVING NORTH AT 5 MPH.
LOCATIONS IMPACTED INCLUDE WILLIAMSPORT.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3928 7912 3924 7900 3917 7902 3915 7904
3913 7903 3908 7906 3907 7908 3909 7928
3931 7925
TIME...MOT...LOC 2104Z 187DEG 3KT 3917 7916
BJLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 509 PM EDT MON JUL 30 2012 VAZ501-502-302145- NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA- 509 PM EDT MON JUL 30 2012 ...STRONG THUNDERSTORM TO AFFECT FAUQUIER COUNTY... AT 509 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF BETHEL...MOVING NORTHWEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE ORLEAN AND ADA. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3872 7801 3885 7792 3878 7773 3868 7780 TIME...MOT...LOC 2109Z 115DEG 6KT 3874 7788 HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 549 PM EDT MON JUL 30 2012 VAZ037-302215- ALBEMARLE VA- 549 PM EDT MON JUL 30 2012 ...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY... AT 549 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHARLOTTESVILLE... MOVING NORTHWEST AT 15 MPH. LOCATIONS IMPACTED INCLUDE IVY. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL THE PASSED. && LAT...LON 3802 7872 3813 7862 3806 7840 3797 7847 TIME...MOT...LOC 2149Z 114DEG 12KT 3804 7853 HTS
The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
Branches were down due to thunderstorm winds gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404510.